International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2018  |  Volume : 10  |  Issue : 4  |  Page : 188-190  

Tulipoid hair: Anagen effluvium marker!


Department of Dermatology, Rita Skin Foundation, Kolkata, West Bengal, India

Date of Web Publication9-Oct-2018

Correspondence Address:
Dr. Purva Ranjit Mehta
15, Lovely Rose Apartments, Juhu Road, Juhu, Mumbai - 400 049, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_98_17

Rights and Permissions

How to cite this article:
Malakar SS, Mehta PR, Malakar SS. Tulipoid hair: Anagen effluvium marker!. Int J Trichol 2018;10:188-90

How to cite this URL:
Malakar SS, Mehta PR, Malakar SS. Tulipoid hair: Anagen effluvium marker!. Int J Trichol [serial online] 2018 [cited 2019 Aug 21];10:188-90. Available from: http://www.ijtrichology.com/text.asp?2018/10/4/188/242927



Sir,

Anagen effluvium is known to occur postchemotherapy with cytotoxic as well as noncytotoxic drugs and postradiation therapy. Anagen hair loss occurs when the metabolic and mitotic activity of hair is suppressed by the cytotoxic drug.[1] Trichoscopic features of anagen effluvium include black dots, yellow dots, Pohl Pinkus constriction, and tapering hair.[2] These trichoscopic features are not specific to anagen effluvium and are also seen in other trichological disorders. Herein, we describe a new trichoscopic feature, “tulipoid hair” specific to anagen effluvium and also explain its genesis.

The first case presented to us with diffuse hair loss over the entire scalp along with partial loss of eyebrows and eyelashes. She was initiated on chemotherapy 1 month ago. On the basis of history and clinical examination, a diagnosis of anagen effluvium was made. On trichoscopic examination, one field showed a new trichoscopic feature, “tulipoid hair” which resembles a tulip hair but is characteristically different. Tulip hair has a light-colored hair shaft and a distal dark tip owing to the oblique fracture of the distal end of the hair shaft, thus resembling a “tulip flower.” It is a nonspecific feature seen in alopecia areata, trichotillomania, etc [Figure 1]a, [Figure 1]b and [Figure 2]a, [Figure 2]b.[3]
Figure 1: (a) Tulip hair. (b) Tulipoid hair

Click here to view
Figure 2: (a) Anagen effluvium in a patient following chemotherapy. (b) Tulip hair as a result of oblique fracture to the distal tip of the hair shaft. (c) Tulipoid hair in anagen effluvium. Distal portion of the hair shaft (red arrow) marks the onset of chemotherapy causing constriction and tapering, resulting in the distal tip falling off to form the tulip-like tip. Proximal portion of the hair shaft (yellow arrow) indicates the cessation of chemotherapy and resumption of follicular activity as the hair shaft is of normal thickness

Click here to view


On the other hand, tulipoid hair is specific to anagen effluvium. It is normal in color and thickness in its proximal portion. The distal portion of the tulipoid hair has an acute constriction, beyond which the shaft progressively narrows ultimately to end as a dark tip resembling a “tulip flower.” The tulipoid hair is so named because it resembles tulip hair but is characteristically different. The genesis of tuilpoid hair is interesting as its formation is attributed to commencement and cessation of chemotherapy in anagen effluvium. The constriction of the tulipoid hair in anagen effluvium corresponds to induction of chemotherapy. There is progressive narrowing of the hair shaft beyond the constriction causing the distal most part of the hair to fall off resulting in a tulip like tip. The proximal portion of the tulipoid hair signifies the cessation of chemotherapy and resumption of follicular activity resulting in normal thickness of the shaft [Figure 2]c.[2]

Our second case presented to us with variable loss of hair on the scalp within 3 weeks of induction of chemotherapy [Figure 3]a.
Figure 3: (a) Second case of anagen effluvium following chemotherapy. (b) Tulipoid hair in case 2 of anagen effluvium. Distal portion (red arrow) indicating the onset of chemotherapy resulting in a tulip-like tip while proximal portion (yellow arrow) indicating stoppage of chemotherapy. Also note Pohl pinkus constriction in anagen effluvium

Click here to view


On the basis of history and clinical examination, a diagnosis of anagen effluvium was made. Trichoscopy showed common features of anagen effluvium such as yellow dots, tapering hair, Pohl Pinkus constriction, etc. However, one trichoscopic field again demonstrated the presence of tulipoid hair [Figure 3]b.

The distal part of the hair with the constriction beyond which the hair tapers ultimately to end as a dark “tulip like” tip marks the beginning of chemotherapy. The proximal part of the tulipoid hair is normal in thickness and color, thus signifying the cessation of chemotherapy and resumption of follicular activity.

We propose that tulipoid hair is a specific trichoscopic marker of anagen effluvium. Its recognition is of great importance as it can be easily confused with tulip hair which is a nonspecific feature of alopecia areata or trichotillomania. The genesis of tulipoid hair in anagen effluvium is of vital significance as it serves as a prognostic marker indicating the commencement and cessation of chemotherapy and resumption of follicular activity.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Trüeb RM. Chemotherapy-induced alopecia. Curr Opin Support Palliat Care 2010;4:281-4.  Back to cited text no. 1
    
2.
Malakar S, Chowdhary B. Anagen effluvium. In: Malakar S, Chandrashekhar BS, Mukherjee S, Mehta P, Pradhan P, editors. Trichoscopy – A Text and Atlas. New Delhi: Jaypee; 2017. p. 193-206.  Back to cited text no. 2
    
3.
Rakowska A, Olszewska M, Rudnicka L, editors. Anagen effluvium. In: Atlas of Trichoscopy. London: Springer; 2012. p. 247.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed749    
    Printed8    
    Emailed0    
    PDF Downloaded18    
    Comments [Add]    

Recommend this journal